Alabama, 2009

Tornado and Hail in Alabama, April 10, 2009

April 10, 2009 · NWS HUN · 8 events in 3 counties and zones

Thunderstorms erupted during the late night and early morning hours across north Alabama in advance of a strong storm system moving from the southern Plains into the middle Mississippi Valley. The storms evolved into a small quasi-linear convective system (QLCS) as they moved into northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms erupted during the late night and early morning hours across north Alabama in advance of a strong storm system moving from the southern Plains into the middle Mississippi Valley. The storms evolved into a small quasi-linear convective system (QLCS) as they moved into northeast Alabama. A meso-cyclone developed along this line producing a short-lived EF0 tornado in eastern Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 9, 11:36 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 9, 11:36 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 AM CDT FRI APR 10 2009

.UPDATE...FOR 06Z TAF

&&

.AVIATION...LOWERING CLOUDS AND GUSTY SOUTHERLY WINDS WILL OCCUR AS
A WARM FRONT APPROACHES THE AREA FROM THE SOUTH OVERNIGHT. SCT
-TSRA ACTIVITY WILL BE POSSIBLE AT BOTH SITES. HOWEVER...DUE TO
UNCERTAINTIES IN THE EXACT TIMING...A TEMPO GROUP HAS BEEN ADDED
FROM 08-12Z AT BOTH TAF SITES. AS A COLD FRONT NEARS THE AREA
MIDDAY TOMORROW...ANOTHER ROUND OF TSRA WILL OCCUR. LCL MVFR
CONDITIONS WILL BE POSSIBLE WITH THE HEAVIER STORMS THAT OCCUR.
SOME TIMING UNCERTAINTY EXISTS AND HAVE INCLUDED TEMPO GROUP AT
END OF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 842 PM CDT THU APR 9 2009/

UPDATE...OVERNIGHT THUNDERSTORM POTENTIAL. MINOR ADJUSTMENTS TO
TEMP AND SKY GRIDS. NO OTHER CHANGES ATTM.

DISCUSSION...WELL-DEVELOPED STORM SYSTEM AFFECTING THE CENTRAL/
SOUTHERN PLAINS THIS EVENING WILL CONTINUE TO TRACK EAST TONIGHT AND
FRIDAY. AS MENTIONED IN EARLIER /AFTN/ DISCUSSION...THERE IS THE
POTENTIAL FOR TWO ROUNDS OF STRONG TO SEVERE THUNDERSTORMS WITH THIS
SYSTEM...WITH THE FIRST DEVELOPING LATE TONIGHT/EARLY FRI MRNG.

AFTER MIDNIGHT...INCREASING 50+KT LLJ WILL ADVECT DEEP GULF MOISTURE
ACROSS THE AREA AHEAD OF A SECONDARY WARM FRONT. STEEPENING MID LVL
LAPSE RATES COINCIDENT WITH SIGNIFICANT LOW LVL MOISTURE TRANSPORT
AND ASCENT WILL SUPPORT AT LEAST SCATTERED THUNDERSTORMS DEVELOPING
ALONG THE MS RIVER...AROUND THE ARK/MS/TN BORDER. IMPRESSIVE
THERMODYNAMICS SUGGEST THE POTENTIAL FOR A FEW STRONG TO MARGINALLY
SEVERE STORMS APPROACHING NW ALABAMA...MAINLY WEST OF I-65...BETWEEN
MIDNIGHT AND 3 AM...THEN ACROSS NE AL/SRN TN BY 6 AM BUT FEEL THE
SEVERE THREAT WILL LESSEN THE FARTHER EAST THIS INITIAL ROUND OF
STORMS MOVE. HAIL OF UP TO 1 INCH IN DIAMETER APPEARS TO BE THE
PRIMARY THREAT...IN ADDITION TO LCLY HEAVY RAIN AND BRIEF STRONG
WIND GUSTS.

EXPECT A BRIEF BREAK IN THE ACTION DURING THE MID/LATE MORNING HOURS
BEFORE THE SECOND ROUND OF STORMS DEVELOP ALONG AND AHEAD OF STRONG
COLD FRONT/DRY LINE. FRONTAL PASSAGE STILL APPEARS TO OCCUR
WEST-TO-EAST DURING THE AFTERNOON/EARLY EVENING HOURS /BTWN 1PM AND
7PM/.

STAY TUNED TO FURTHER UPDATES... CURRENT FORECAST HANDLES SITUATION
WELL AND WILL ONLY MAKE MINOR ADJUSTMENTS TO ZFP AND HWO WITH EVENING
UPDATES. NADLER.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 9, 7:40 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 PM CDT THU APR 9 2009

ALZ001>010-016-TNZ076-096-097-101000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
840 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT AS A WARM
FRONT APPROACHES THE AREA. A FEW STORMS COULD BE STRONG TO
MARGINALLY SEVERE...CAPABLE OF PRODUCING HAIL...LOCALLY HEAVY RAIN
AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND
MOVE ACROSS THE CENTRAL TENNESSEE VALLEY...FROM LATE MORNING
THROUGH THE EARLY EVENING HOURS ON FRIDAY. THUNDERSTORMS COULD
QUICKLY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES AS THE PRIMARY THREATS. ISOLATED INSTANCES OF
FLASH FLOODING WILL ALSO BE POSSIBLE. THE LATEST INFORMATION
SUGGESTS TIMING FOR SEVERE WEATHER WILL OCCUR IN NORTHWEST ALABAMA
AROUND 11AM TO 4PM...NORTH CENTRAL ALABAMA FROM 1PM TO 6PM...AND
NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE AROUND 2PM TO
8PM.

ANOTHER STRONG SYSTEM IS EXPECTED TO IMPACT THE AREA AGAIN FROM
SUNDAY NIGHT INTO MONDAY...WITH STRONG TO PERHAPS SEVERE
THUNDERSTORMS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED FRIDAY MORNING THROUGH FRIDAY EVENING.

AMP.24/DJN.83/KDW.03

The radar

The Columbus AFB radar (KGWX), 107 km away, was scanning. The volume nearest the first event began at 07:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
April 10, 1:50 AM CST to 1:55 AM CST
Where
Colbert County, 2.66 mi ESE of Pickwick Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.830, -88.060

A tree was blown down along Riverton Rose Trail Road.

Thunderstorm Wind, Colbert

When
April 10, 2:05 AM CST to 2:10 AM CST
Where
Colbert County, 1.84 mi WNW of Barton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.740, -87.910

A tree was blown down along Plantview Drive in Barton.

Thunderstorm Wind, Colbert

When
April 10, 2:15 AM CST to 2:20 AM CST
Where
Colbert County, Sheffield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.770, -87.700

A tree was blown down in Sheffeild.

Hail, Cullman

When
April 10, 4:10 AM CST to 4:13 AM CST
Where
Cullman County, 2.39 mi ESE of Crane Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.090, -87.010

Nickel sized hail fell approximately 3 miles east of Crane Hill.

Hail, Marshall

When
April 10, 4:20 AM CST to 4:25 AM CST
Where
Marshall County, Arab
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.320, -86.500

Nickel size hail was reported in Arab.

Thunderstorm Wind, Marshall

When
April 10, 4:30 AM CST to 5:00 AM CST
Where
Marshall County, 0.73 mi NE of Arab
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.327, -86.491

A tree was blown down by thunderstorm winds at the intersection of 4th Street NE and 7th Avenue NE. The tree landed on a car which was luckily unoccupied.

Thunderstorm Wind, Marshall

When
April 10, 4:30 AM CST to 5:00 AM CST
Where
Marshall County, 1.44 mi NE of Arab
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.333, -86.480

Trees were blown down on Highway 69 E at a Texaco station.

Tornado, Marshall

When
April 10, 4:38 AM CST to 4:43 AM CST
Where
Marshall County, 0.37 mi ENE of Little New York to 2.32 mi E of Little New York
Rating
EF0
Path length
1.96 mi
Path width
200 yd
Property damage
$16,000
Reported by
NWS Storm Survey
Coordinates
34.382, -86.174

An EF-0 tornado with a 1.9 mile path length and maximum path width of 200 yards touched down just west of Martling Roadin the Martin/Asbury community. The tornado tracked east across Martling Road, Bell Orr Drive, and Claude Hill Road before weakening and lifting near Asbury Church Road. Along the track, several trees were uprooted and a few were snapped. Most of a metal roof was peeled from a a well constructed barn. A few houses near Claude Hill Road sustained minor roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160375, 160380, 160389, 160373, 160398, 167010, 167013, 164180.